Colorado, 2020

Tornadoes and Dust Storm in Colorado, June 2, 2020

June 2, 2020 · NWS GLD · 7 events in 4 counties and zones

During the afternoon several weak landspout tornadoes were reported from slow moving storms in northern Cheyenne County. No damage was reported from these landspouts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon several weak landspout tornadoes were reported from slow moving storms in northern Cheyenne County. No damage was reported from these landspouts.

After the landspouts had ended, a weak front moving east across East Central Colorado caused a brief dust storm to occur south of Burlington near a feedlot.

During the late afternoon another round of thunderstorms developed west into Colorado from Kansas. A gust of 59 MPH was reported from one of these storms in Hale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 11:35 AM MST, 38 minutes earlier.

Area forecast discussion, Jun 2, 11:35 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1235 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020

Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.

Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.

Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday through Tuesday)
Issued at 230 AM MDT Tue Jun 2 2020

An omega block, characterized by a pronounced ridge over the
central CONUS and troughing along the Pacific/Atlantic coasts,
will prevail over the CONUS this weekend and early next week,
with the Tri-State area situated on the WNW-NW periphery of the
ridge -- adjacent to cyclonic flow aloft over the Intermountain
West/Rockies. With this in mind, above normal temperatures are
anticipated to persist, along with a potential for convection
during the late aft/eve hours. At this range, convective
coverage/magnitude (and eastern extent thereof) cannot reasonably
be ascertained, other than to say that the relative best chance
appears to be in climatologically favored areas. The 00Z GFS/ECMWF
continue to suggest that a TC will develop in the Gulf of Mexico
this weekend -- tracking N into portions of the Southern Plains
and NNE-NE into the Central MS River Valley early-mid next week.
At this time, guidance suggests that impacts would remain well
east of the Tri- State area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 2 2020

For KGLD and KMCK, vfr conditions are generally expected through
the period. Both terminals could see showers and thunderstorms in
the 20z-02z timeframe presently. Any thunderstorm will be capable
of large hail, outflow wind gusts to 65 mph possibly creating
blowing dust and reduced visibilities. Locally heavy rainfall is
also possible. Thus, sub vfr conditions are possible during this
time. After about 03z precipitation should be away from the
terminals with northerly winds overnight becoming east around 15z
Wednesday at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...VINCENT
AVIATION...99
Hazardous weather outlook, Jun 2, 10:50 AM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1150 AM MDT Tue Jun 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1150 AM MDT Tue Jun 2 2020 /1250 PM CDT Tue Jun 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph and locally
heavy rainfall. The strong and sudden wind gusts could produce
blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated to near critical fire weather conditions are expected much
of far eastern Colorado during the afternoon hours on Saturday,
Sunday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. We would
appreciate any severe weather reports via telephone and social media.

In the hours before

Special weather statement, Jun 2, 11:29 AM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1229 PM MDT Tue Jun 2 2020

COZ092-021845-
Cheyenne County CO-
1229 PM MDT Tue Jun 2 2020

...SPECIAL WEATHER STATEMENT...

At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kit Carson, or 20 miles south of Seibert. This storm
was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 10261 3891 10272 3895 10292 3904 10292
TIME...MOT...LOC 1828Z 294DEG 1KT 3901 10283

Newman
Special weather statement, Jun 2, 11:45 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
1245 PM MDT Tue Jun 2 2020

COZ091-092-021900-
Kit Carson County CO-Cheyenne County CO-
1245 PM MDT Tue Jun 2 2020

...SPECIAL WEATHER STATEMENT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kit Carson, or 20 miles south of Seibert. This storm
was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3892 10288 3904 10298 3916 10274 3899 10263
TIME...MOT...LOC 1845Z 254DEG 1KT 3901 10283

Newman
Special weather statement, Jun 2, 12:02 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
102 PM MDT Tue Jun 2 2020

COZ091-092-021915-
Kit Carson County CO-Cheyenne County CO-
102 PM MDT Tue Jun 2 2020

...SPECIAL WEATHER STATEMENT...

At 102 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Bethune to 16 miles northwest
of Kit Carson. These storms were nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 10237 3887 10299 3901 10306 3916 10245
TIME...MOT...LOC 1902Z 338DEG 2KT 3908 10251 3897 10295

Newman

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Cheyenne

When
June 2, 12:13 PM MST to 12:16 PM MST
Where
Cheyenne County, 12.72 mi NNE of Wild Horse to 12.62 mi N of Wild Horse
Rating
EFU
Path length
0.54 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
39.000, -102.950

Brief landspout tornado observed by NWS employee and Viaero webcam. This is the first observed landspout of the day.

Tornado, Cheyenne

When
June 2, 12:27 PM MST to 12:31 PM MST
Where
Cheyenne County, 11.98 mi NNE of Wild Horse to 10.94 mi NNE of Wild Horse
Rating
EFU
Path length
1.09 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
38.988, -102.945

Brief landspout tornado observed by NWS employee and Viaero webcam.

Tornado, Cheyenne

When
June 2, 12:31 PM MST to 12:34 PM MST
Where
Cheyenne County, 10.83 mi NNE of Wild Horse to 10.82 mi NNE of Wild Horse
Rating
EFU
Path length
0.07 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
38.973, -102.957

Third brief landspout tornado observed by NWS employee and Viaero webcam. This one began as the second landspout tornado of the day was ending.

Tornado, Cheyenne

When
June 2, 12:52 PM MST to 12:55 PM MST
Where
Cheyenne County, 16.55 mi NNW of Firstview to 16.7 mi N of Firstview
Rating
EFU
Path length
0.48 mi
Path width
30 yd
Reported by
Public
Coordinates
39.054, -102.598

Another landspout tornado indicated on Viaero webcam in northern Cheyenne County.

Tornado, Kit Carson

When
June 2, 1:14 PM MST to 1:17 PM MST
Where
Kit Carson County, 11.42 mi SSE of Burlington to 11.78 mi SSE of Burlington
Rating
EFU
Path length
1.11 mi
Path width
30 yd
Reported by
Public
Coordinates
39.149, -102.183

Brief landspout reported looking south from the Advantage Ag office just east of Burlington.

Dust Storm, Kit Carson County

When
June 2, 1:20 PM MST
Where
Kit Carson County forecast zone
Reported by
Trained Spotter
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Zero visibility reported at three miles south of Burlington at a feedlot as the front moved through.

Thunderstorm Wind, Yuma

When
June 2, 4:45 PM MST
Where
Yuma County, 4.16 mi E of Hale Bonny Dam Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.631, -102.102

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904953, 904954, 904955, 904956, 904957, 896631, 896630.